Your father’s symptoms suggest of Schizophrenia . That is why Seroquel has been administered . If the drug has not worked or is causing adverse effects , please intimate the doctor and ask him for a drug change .Sedatives alone may not be helpful . His symptoms of Schizophrenia need to be treated . Please consult a physician or a Schizophrenia specialist . Hope this helps you . Take care and regards !
Why do you believe he may be suffering from Schizophrenia? I've never heard of someone becoming Schizophrenic in their 90s. Up until he was 91, he was mentally very healthy, but at 91 or so we noticed he would say a few strange things here and there, but not often. This past year his confusion has increased, particularly the past 3 months I'd say, along with delusions and some paranoia (boyfriends for my mom) and a few hallucinations here and there, but not that often. From what I'm researching, those symptoms would be typical for someone suffering from dementia of the multi-infarct type, which he has been diagnosed with June, 08.
I've experienced something similar with my mom. She is 86 and has dementia (her MRI shows that she has had multiple small strokes which have caused the dementia. )Sometimes she has very bizarre, distorted ideas ( for example, thinks people are plotting to steal things like pennies in the house and are communicating with walkie-talkies to pull this off). The doctor prescribed Zyprexa, knowing that she has dementia. It helped some, but I've had people who work with the elderly question why she was put on an anti-psychotic for dementia.
Your father should not be on Seroquel, this is commonly believed. Instead, last year some Canadian scientists discovered that an anti-epilepsy drug, Depakene which is also called Valporic Acid (I think that's how it's spelled), stops the plaques that form in the brain which leads to dementia. In addition, it should help him sleep better. That particular medicine will sometimes deplete Folic Acid in the body, so he should have that as a supplement. VPA also goes by several other trade names.
Also, since your dad wants to get out of bed more, then I reckon that will have to be arranged for him, everybody gets bored stuck in bed. I know, it's that he can't get himself out of bed, so just increase how much he gets up, and if you have to, roll his bed out of his room. If you can get him outside, that will really help him a whole lot, grounds a person and helps them feel more normal. I hope you have enough help around you while he's recovering from his fall. And I hope your docs will try that medicine. I take an anti-convulsant and it's for a completely different reason than what the drug is normally used for.
Thanks so much for the advice. It's now been 1 1/2 weeks since he's release from the hospital. He is gaining a bit more strength with the help of occupational therapists that come to the home. We've been getting him out of bed as much as we can, including to do outside, but it is so hot he prefers to stay in, but the rooms are all light and bright and airy. It's only at night when he is put in the hospital bed that he becomes aggressive and agitated about not being able to get out of the hospital bed. He says he's "chained up" and we have no right to do so. Of course, he does realize there are no physical chains, but since he cannot get himself out of the bed, that's how he sees it. I spent much time speaking with him yesterday about this. He recognizes if he were to get himself out of bed at night on his own (no caregiver after 9:00 PM) he doesn't have the strength in his legs to hold himself up and he'll fall. Yet, he insists this should be his decision and he should not be placed in a bed that prevents him from getting out of it. Ugh. We stopped the Seroquel a few days ago. I even called the company who makes Seroquel and they said one has to balance the risks vs the benefits of using the drug and many doctor's prescribe it for off label use, i.e. dementia with psychosis, dispite the block box warning. Even a hospital program for the elderly said this is a common drug they prescribe for their elderly clients with good success. That's just amazing, knowing one can die from this medication. Now we have him on Xanex at night. Tried .5 mg, but he was still agitated. Upped it to 1 mg at night. We'll see if they helps alleviate the agitation. Hope so. I'll research the other drugs described above. Thanks so much for the suggestions. His psychosis seems to be worse in the later afternoon (even though it's fully bright outside), but even with the psychosis, he is aware he's being put in the hospital bed at night. At first we thought he was agitated from the psychosis, but now we see he is aware of more than we thought he was. Hard to keep straight what he realizes and what he doesn't, especially when he speaks about his childhood as though it's current. This is such a bizzare medical condition.
I have heard mention of medications and such, but is he seeing a therapist? I suffer from bi-polar and for some reason the psychosis does become worse in the evening due to association with negative things occurring in the evening. He may be demented, but there are still things that can be done psychologically, especially if he's aware, even to some extent. Working with his perception of reality and around his condition would be incredibly helpful to his quality of life.